Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 151, NWS Melbourne, FL

August 13, 2021

NWS Melbourne, FL issued this special marine warning at Aug 13, 2021, 8:34 PM EDT. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 8:34 PM EDT (00:34 UTC)
Expired
Aug 13, 2021, 10:00 PM EDT
In force
86 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

629 
WHUS52 KMLB 140034
SMWMLB
AMZ555-140200-
/O.NEW.KMLB.MA.W.0151.210814T0034Z-210814T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
834 PM EDT Fri Aug 13 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 0-20 nm...

* Until 1000 PM EDT.

* At 833 PM EDT, a strong thunderstorm was located over Saint Lucie 
  Nuclear Power Plant, moving northwest at 15 knots. Additional 
  storms over the coastal waters will move onshore through mid 
  evening across Saint Lucie and Indian River counties with 
  torrential downpours, gusty winds, and frequent lightning strikes. 

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Fort Pierce South, Saint Lucie Nuclear Power Plant, Frederick
  Douglass Park, White City and Indian River Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2711 8018 2715 8022 2713 8026 2728 8034
      2729 8031 2724 8026 2746 8037 2765 8041
      2783 8051 2789 8009 2758 7998 2723 7982
      2701 8013
TIME...MOT...LOC 0033Z 113DEG 17KT 2735 8019 

HAIL...0.00IN
WIND...>34KTS

$$

Sedlock

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Aug 13, 3:46 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 13, 3:46 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
346 PM EDT Fri Aug 13 2021

.DISCUSSION...

...Flood Watch in Effect Starting Late Tonight for Okeechobee
County and the Treasure Coast...

Current-Tonight... Scattered showers and lightning storms
ongoing, mainly across the interior and the Treasure Coast. Cell
movement is westward around 15-20 mph. The 15Z XMR sounding
continues to show a fairly "moist" airmass compared to the last
couple of days, with a PW value of 1.83". A broad deck of mid to
high level clouds continues to stream across east central Florida
this afternoon. Onshore flow will persist through tonight, with
winds speeds 10-12 mph this afternoon before decreasing to 5-10
mph overnight. Scattered showers and lightning storms this
afternoon and will continue through this evening. There remains a
chance of showers and storms along the coast through the overnight
hours. The main threats with the strongest of these storms will
be gusty winds up to 40 mph, frequent lightning, and heavy
downpours.

Afternoon highs in the low 90s, with current temperatures in the
mid 80s as showers and storms move across the area. Overnight lows
will be in the low to mid 70s under mostly cloudy skies.

A Flood Watch starting later tonight for the Treasure Coast and
Okeechobee counties was issued during the morning update as
Tropical Cyclone Fred brings heavy rainfall to the local area
through the weekend.

Saturday-Sunday... (Modified Previous Discussion) By this time,
all the focus will be on Tropical Cyclone Fred. Moisture will
advect into the region ahead of Fred as it tracks towards the
Florida Keys and southwestern Florida coast. Expect widespread
rain with definite showers and storms as Fred's outer rain bands
reach east- central Florida. Given the proximity to the tropical
system, areas south and east of Cape Canaveral will see the
greatest chance for rain and storms with a decrease in coverage
forecast north and west of the aforementioned area. Coverage of
precipitation will increase areawide through the afternoon and
into the overnight hours as Fred is expected to move along the
western coast of Florida or just to the west into the eastern Gulf
of Mexico before affecting the Panhandle Sunday night.

The main concerns with the tropical system will be: heavy rainfall,
flooding, frequent lighting strikes, and breezy to gusty winds
(especially along the coast ahead of squalls). Of course, there's
also a secondary threat for isolated tornados, especially given
the fact that much of the Space Coast will be located on the right
front quadrant of Fred. The greatest area of concern for flooding
will be along the Treasure Coast and across Okeechobee County
where 4-6" of rainfall is forecast with isolated higher amounts
possible. North of there, widespread 2-4" of rain is expected with
isolated higher amounts possible. A flood watch was issued for
Okeechobee County and the Treasure Coast starting late Friday and
going through Sunday night. Please stay informed on the latest
information from the National Hurricane Center and NWS Melbourne
as future adjustments and updates are made.

Temperatures will be cooler with rain cooled air and an increase in
cloud cover. Highs will reach the upper 80s to low 90s on
Saturday, and mid 80s to near 90 degrees on Sunday. Overnight low
temperatures will be in the low to mid 70s.

Monday-Thursday... (Previous Discussion) As Fred moves into the
eastern Gulf of Mexico and eventually makes landfall across the
Florida panhandle, outer rain bands on the back side of the system
could pivot across the northern sections of east-central Florida
and bring more rain to the area. Additionally, residual moisture
from the tropical system will bring an increased chance for rain
throughout the week. Each afternoon, showers and thunderstorms
will be possible with the increased moisture expected, deep
southeasterly- easterly onshore flow, and local atlantic sea
breeze interactions. Later into the week, models vary drastically
with the pattern setup. We'll likely need to get past Fred for
models to get a better handle on another potential tropical system
that could begin to affect the region late week. The
ECMW/Canadian seem to be having a difficult time with the
strengthening of the tropical wave as you would expect with it
moving over warm open waters. They also appear to flatten the
Atlantic ridge too fast with an upper-level trough deepening over
eastern CONUS. With that said, the GFS may be onto something with
another possible tropical system on the heals of Fred.
Temperatures will remain consistent with highs in the low 90s and
lows in the mid 70s.

&&

.AVIATION...
Predominantly VFR conditions for the TAF period. Daytime heating and
increased moisture producing scattered to numerous showers and
thunderstorms. TEMPOs for all terminals except KDAB where earlier
storms have stabilized the area for the time being, but expecting
VCTS later as environment resets. Maintaining VCSH overnight and
through Sunday as onshore flow, along with the approach of Fred,
could support onshore showers. Sunday, early start to convection
with Treasure Coast Terminals possibly feeling the outer effects
of rain bands from Fred.

&&

.MARINE...

Current-Tonight... Scattered showers and lightning storms over
the Atlantic waters ongoing this afternoon. Cell movement is
towards the coast around 15-20 KT. Current buoy 41009 observations
show seas are 3 ft with ENE winds around 12 KT. Onshore flow will
continue through tonight with speeds around 12-17 KT. Seas will
be 3-4 ft. Showers and embedded storms will continue to stream
across the Atlantic waters this afternoon and tonight.

Weekend...(Modified Previous Discussion) Tropical Cyclone Fred
will bring widespread showers and storms to the area through the
weekend. Winds will increase from the southeast up to 15-20kts
building wave heights to 3-4ft. A small craft advisory has been
issued for Sebastian Inlet to Jupiter Inlet out to 60 nautical
miles for Saturday.

Monday-Wednesday...(Previous Discussion) Residual moisture
from Fred and local sea breeze interactions will bring the chance
for showers and storms each afternoon. Winds will relax a bit as
Fred exits the region. Southeasterly winds 10-15kts will build
waves to 2-4ft.

&&

.CLIMATE... List of warm low records for today, Aug 13th, the year
they last occurred and how low temperatures have dropped as of 2
pm across east central Florida. Sites with a * are on track to
either set a new record or tied it.

Site            Record    So far today

Daytona Beach   77(2010)  75
Leesburg        79(2010)  78
Sanford         78(2020)  77
Orlando         78(2020)  78*
Melbourne       78(2020)  80*
Vero Beach      77(2020)  81*
Fort Pierce     81(1937)  81*

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  88  76  86 /  30  70  50  70
MCO  76  91  76  86 /  40  70  50  70
MLB  78  88  77  87 /  40  70  60  70
VRB  76  88  75  88 /  60  70  60  60
LEE  77  91  76  85 /  20  70  40  70
SFB  76  89  75  86 /  20  70  50  70
ORL  77  89  77  86 /  40  70  50  70
FPR  76  88  75  87 /  60  80  60  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from late tonight through Sunday evening for Indian
     River-Martin-Okeechobee-St. Lucie.

AM...None.
&&

Watson/Weitlich/Negron/Haley
Hazardous weather outlook, Aug 13, 8:20 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
820 PM EDT Fri Aug 13 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
820 PM EDT Fri Aug 13 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and scattered lightning storms are expected to
continue this evening and into tonight especially across the
Atlantic waters. Onshore winds will keep the potential of some of
these move inland across coastal areas with the highest potential
across the Treasure Coast and moreso across Saint Lucie and Martin
counties. Main threats will be occasional to frequent lightning,
torrential downpours, and gusty winds of 30 to 35 mph.

.FLOOD IMPACT...
Some locations along the coast may receive additional rainfall
amounts of 1 to 3 inches tonight with localized higher amounts
possible, especially for those who see multiple rounds of heavy
rain. Highest potential will be across Martin, Saint Lucie, and
Indian River counties. Standing water in low spots may create a
driving hazard on low spots along roadways.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms this evening and tonight may produce wind gusts of
30 to 35 knots, mainly over the Atlantic waters and along the
immediate coast.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Tropical cyclone Fred will track near the Florida Keys Saturday
then enter the Gulf of Mexico while slowly strengthening over the
eastern Gulf of Mexico while moving north this weekend. Heavy
rainfall is forecast across the local area Saturday into Sunday.
Event total rain amounts of 3 to 6 inches will be possible by
early next week.

A Flood Watch has been issued for Okeechobee and the Treasure
Coast for early Saturday morning. Persons should continue to
monitor updates from the National Hurricane Center on forecast
track and intensity as well as related weather threats to east
central Florida.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Combs

In the hours before

Local storm report, Aug 13, 3:10 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
310 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     3 ENE BAREFOOT BAY      27.90N 80.47W
08/13/2021  M42 MPH          Brevard            FL   MESONET

            WEATHER FLOW SITE XMBI, MELBOURNE BEACH BARRIER ISLAND
            SANCTUARY, MEASURED A WIND GUST OF 36KT/42MPH FROM THE
            ENE.

&&

TES
Special weather statement, Aug 13, 3:15 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EDT Fri Aug 13 2021

FLZ047-132000-
Southern Brevard County FL-
315 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southern Brevard
County through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grant-Valkaria, or near Barefoot Bay, moving west at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Malabar and Barefoot Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2782 8047 2785 8049 2782 8051 2783 8087
      2804 8087 2804 8050 2782 8039
TIME...MOT...LOC 1915Z 086DEG 27KT 2797 8047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock
Local storm report, Aug 13, 3:33 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
333 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     4 NNW GRANT             27.98N 80.55W
08/13/2021  M40 MPH          Brevard            FL   MESONET

            WEATHER FLOW SITE, XRPT, ROCKY POINT, MEASURED A WIND
            GUST OF 35KT/40MPH FROM THE EAST.

&&

TES
Special weather statement, Aug 13, 4:34 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT Fri Aug 13 2021

FLZ053-132115-
Osceola FL-
434 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Osceola
County through 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Holopaw, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Kissimmee and Forever Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2801 8138 2804 8136 2807 8137 2807 8135
      2808 8135 2811 8098 2797 8100 2785 8128
      2786 8128 2786 8130 2792 8131 2794 8135
      2795 8134 2798 8138 2800 8139 2803 8140
TIME...MOT...LOC 2033Z 086DEG 19KT 2803 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:19 PM EDTAreal Flood AdvisoryMLBMartin116 min
Aug 13, 9:13 PM EDTAreal Flood WarningMLBMartin, Saint Lucie3 hr
Aug 14, 3:24 PM EDTAreal Flood AdvisoryMLBLake, Volusia3 hr
Aug 14, 3:27 PM EDTSpecial Weather StatementMLBLake33 min
Aug 14, 3:55 PM EDTSpecial Weather StatementMLBLake35 min
Aug 14, 4:03 PM EDTAreal Flood AdvisoryMLBLake117 min
Aug 14, 4:09 PM EDTAreal Flood AdvisoryMLBVolusia3 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.